Tornadoes · United States · Minnesota · 2008
EF1 tornado, Halstad, Minnesota, June 9, 2008
This EF1 tornado ran 0.3 miles across Norman County on June 9, 2008, touching down at 1:44 PM CDT and reaching 40 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 9, 2008
- Touchdown
- 1:44 PM CDT (18:44 UTC)
- Lifted
- 1:46 PM CDT (18:46 UTC)
- On the ground
- 2 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- County
- Norman County
- Touchdown point
- 47.350, -96.760
- Lift-off point
- 47.350, -96.760
- Record number
- 0806091244-01
What the Weather Service recorded
The setup for this event was much like the tornadic events which occurred on June 6th (2008), near Park Rapids, MN. A stacked low pressure system over eastern North Dakota produced a brief tornado touchdown in Norman County.
A persistent rotating wall cloud produced a short lived funnel and brief tornado. Some metal roofing was torn off a farm building and several 8 to 10 inch diameter trees were snapped off at one farmstead. Peak winds were estimated at 90 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 9, 10:38 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 9, 10:38 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1038 AM CDT MON JUN 9 2008 .DISCUSSION...MAIN CHALLENGE TODAY WILL CONTINUE TO BE PRECIP CHANCES AND THREAT FOR A COUPLE STRONGER STORMS. DO THINK THAT THE FORECAST IS UNFOLDING AS PLANNED AND WILL NOT CHANGE ANYTHING. MOST UNCERTAINTY FOR TODAY WILL BE IF ANY STORMS WILL BECOME STRONG ENOUGH THAT THEY BECOME SEVERE. LARGE HAIL IS PROBABLY THE MAIN THREAT GIVEN LOW FREEZING LEVELS (8000FT-8500FT). JUST NOT SURE IF ATMOSPHERE WILL BECOME UNSTABLE ENOUGH GIVEN VERY WEAK DEEP LAYERED SHEAR. THINK SFC BASED CAPE WILL NEED TO APPROACH 1000J/KG FOR SEVERE HAIL...AND WILL MONITOR (PROBABLY NEED SOME THINNING IN CLOUDS). OTHER CONCERN WILL BE THE POSSIBILITY FOR SPIN UP TORNADOES GIVEN SYNOPTIC SET-UP (ESPECIALLY IN THE VICINITY OF THE SFC LOW...ACROSS NW MN). && .AVIATION...IN CLOUD AREA TODAY WITH UPPER LOW MAINLY VFR CIGS WITH ISOLD MVFR CIGS. SHOWERS MORE WIDESPREAD THIS AFTN WITH THREAT FOR THUNDER. && .PREV DISCUSSION... /ISSUED 326 AM CDT MON JUN 9 2008/ SHORT TERM... FCST CHALLENGE IS PCPN CHANCES. FOR TODAY...UPPER LOW OVER NW ND WILL MOVE EAST ALONG THE INTERNATIONAL BORDER TODAY AND GRADUALLY SHEAR OUT AND WEAKEN BY TONIGHT. RADAR INDICATE BAND OF SHOWERS FROM LAST EVENING NOW ORIENTATED NR A HIBBING-BDE-ROX-YWG LINE AND MOVING NORTHWARD. DRY SLOT BEHIND THIS BAND PER WATER VAPOR AND SATELLITE OVER THE RED RIVER VALLEY AND PARTS OF NW/WCNTRL MN. IN THIS DRY SLOT WINDS GO CALM AND TEMPS FALL DOWN TO CLOSE TO 50 AND PATCHY GROUND FOG FORMS. CLOUDS ASSOC WITH ACTUAL UPPER LOW ADVANCING EASTWARD FROM CNTRL ND INTO ERN ND THIS MORNING. SCATTERED SHOWERS TO OUR WEST WITH UPR LOW. AS THE DAY PROGRESSES THINK BEST MOISTURE WILL BE TRANSPORTED NORTHWARD FROM WISCONSIN THEN WEST JUST NORTH OF THE UPPER LOW CENTER ALONG THE INTERNATIONAL BORDER. THUS WILL MAINTAIN HIGHEST POPS RIGHT NEAR 500 MB LOW TRACK. SOUTH OF LOW TRACK MORE ISOLD- WDLY SCT SHOWERS THIS MORNING AND THEN JUST ENOUGH HEATING (CONVECTIVE TEMPS LOW 60S) TO CAUSE A FEW STORMS TO FORM. NAM/GFS HAS SFC BASED LIFTED INDICES -2 TO -4C IN A SMALL AREA NR GFK-FAR AT 18Z MON AND THEN THIS SPREADS EAST AND SOUTHEAST THIS AFTN TO COVER SRN HALF OF THE RRV AND MUCH OF NW/WCNTDRL MN. 500 TO 800 J/KG CAPE PRESENT AS WELL. WITH FREEZING LEVELS NR 8000 FT THIS AFTN WOULD NOT TAKE MUCH DEVELOPMENT FOR ISOLD HAILERS. SHOWER THREAT WILL SLOWLY DIMINISH AFTER SUNSET AS SYSTEM CONTINUES TO WEAKEN AND MOVE EAST. HIGH PRESSURE NOSES DOWN FROM MANITOBA FOR TUESDAY...BUT LOW CONVECTIVE TEMPS IN THE MID 60S AND LEFTOVER 500 MB COLD POOL ALONG WITH ADEQUATE 850 MB MOISTURE WOULD ARGUE FOR AFTN CU ALL AREA AND ISOLD SHOWERS IN NW MN. NEXT MAJOR UPPER LOW AND TROUGH WILL APPROACH THE NRN PLAINS WEDNESDAY. NAM IS ONCE AGAIN THE SLOWEST OVERALL THRU THURSDAY WITH EVOLUTION OF UPR LOW AND BASED ON LAST WEEKS PERFORMANCE IT IS PREFERRED. BUT OVERALL BOTH NAM/GFS AND CANADIAN HAVE OVERALL FEATURES IN AGREEMENT IN INDICATING SURGE OF 850 MB MOISTURE/INSTABILITY INTO SOUTH DAKOTA TUES NIGHT AND LIKELY MCS ACTION FORMING AND PSBLY AFFECTING FAR SRN FCST AREA BY 12Z WED. 850 MB MOISTURE/INSTABILITY SPREADS NORTHEAST OVER THE FCST AREA WEDNESDAY AND THEN SFC LOW WILL MOVE FROM SD INTO NRN MN WED NIGHT INTO THURSDAY GIVING ANOTHER WIDESPREAD ROUND OF RAIN AND THUNDERSTORMS. UPDATED DAY 3 QPF SHOWS MAX RAINFALL IN SE SD INTO SRN MN AND ANOTHER MAX IN CNTRL MN CLOSER TO UPER LOW AND SFC INVERTED TROUGH ON WEDNESDAY. DAY 3 SPC OUTLOOK SHOWS SLIGHT RISK FOR AREA WITH MENTION OF BEST CHC PROBABLY SE ND/WCNTRL MN WED AFTN/EVE PROVIDED SOME CLEARING OCCURS BEHIND WED MORNINGS PCPN. LONG TERM... SYSTEM MOVES EAST OF THE AREA FRIDAY WITH REDUCED PCPN CHANCES. ATTM THE WEEKEND LOOKS OK. DID NOT ALTER LOW POPS IN CURRENT FCST PENDING UPDATE LATER TODAY BY HPC BUT ATTM CHANCES WOULD APPEAR LOW IN BROAD WESTERLY FLOW BEHIND MID WEEK SYSTEM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, Jun 9, 6:52 AM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 652 AM CDT MON JUN 9 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ALONG THE INTERNATIONAL BORDER PRODUCING SCATTERED SHOWERS AND A FEW THUNDERSTORMS TODAY. A FEW STORMS COULD BRIEFLY BE SEVERE THIS AFTERNOON WITH LARGE HAIL THE MAIN THREAT. THE MAIN THREAT AREA IS ALONG AND EAST OF THE RED RIVER. ALSO...SEVERAL RIVERS ARE IN MINOR FLOODING IN THE SOUTHERN RED RIVER BASIN. SEE FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STRONG STORM SYSTEM MOVING INTO THE NORTHERN PLAINS WILL GIVE THE POTENTIAL FOR HEAVY RAINFALL AND THUNDERSTORMS TO EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA WEDNESDAY AND THURSDAY. RIVER LEVELS IN PARTS OF THE SOUTHERN RED RIVER BASIN ARE HIGH AND THIS RAINFALL MAY CAUSE ADDITIONAL FLOODING CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. DTR
In the hours before
Special weather statement, Jun 9, 11:51 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 1151 AM CDT MON JUN 9 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-091900- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN... NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE... FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER... GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON... ADAMS 1151 AM CDT MON JUN 9 2008 ...FUNNEL CLOUDS POSSIBLE ACROSS THE REGION... WEAK FUNNEL CLOUDS WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS ACROSS MUCH OF EASTERN NORTH DAKOTA INTO NORTHWEST AND WEST CENTRAL MINNESOTA. THESE TYPES OF FUNNEL CLOUDS ARE USUALLY RATHER WEAK...BUT A FEW COULD HAVE THE POTENTIAL TO REACH THE GROUND AND CAUSE DAMAGE. IF YOU OBSERVE A PERSISTENT FUNNEL CLOUD APPROACHING THE GROUND...YOU SHOULD BE PREPARED TO MOVE TO A PLACE OF SAFETY AND THEN CONTACT LOCAL LAW ENFORCEMENT. TG
Special weather statement, Jun 9, 11:53 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 1153 AM CDT MON JUN 9 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-100000- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN... NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE... FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER... GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON... ADAMS 1153 AM CDT MON JUN 9 2008 ...FUNNEL CLOUDS POSSIBLE ACROSS THE REGION... WEAK FUNNEL CLOUDS WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS ACROSS MUCH OF EASTERN NORTH DAKOTA INTO NORTHWEST AND WEST CENTRAL MINNESOTA. THESE TYPES OF FUNNEL CLOUDS ARE USUALLY RATHER WEAK...BUT A FEW COULD HAVE THE POTENTIAL TO REACH THE GROUND AND CAUSE DAMAGE. IF YOU OBSERVE A PERSISTENT FUNNEL CLOUD APPROACHING THE GROUND...YOU SHOULD BE PREPARED TO MOVE TO A PLACE OF SAFETY AND THEN CONTACT LOCAL LAW ENFORCEMENT. TG
The surface observations
Fargo (FAR), 47 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 47 km away, was scanning. The volume nearest the touchdown began at 18:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.